High Blood Pressure / Hypertension Community
Edema with new meds
About This Community:

A community of people with High Blood Pressure to guide and support you. Ask a question, join a conversation, share experiences.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Edema with new meds

I have been taking 240MG Diltiazem for about 2 years with no side effects, I recently got on 5MG Amlodipine Besylate along with it.  Right after the additon of the Amlodipine I noticed when I take my socks off at night, there are huge indents where my socks were.  My socks are not tight.  I looked up the side effects of the Amlodipine and came up with the Edema being a side effect.

I just started drinking alot more water to try to stop it, but it doesn't seem to change.  I can't feel any discomfort, and once I sit down in my recliner with no socks, it goes down within an hour or so, but it still worries me, especially with the other listed causes of edema.

I had a Cardioligist but he released me to my family Dr. since my only real issue is high BP.  The Cardioligist had me for about 2 years and did heart tests, cardio grams etc.. and everything was normal except a slight elevation of protien in my urine.

Is there anything that will eleviate the edema?  It's winter now, but in the summer I don't want to have shorts on and have these indents around my socks.  I'm not heavy, I have thin legs actually, my feet or ankles don't swell, it's just the indents around my socks.

Thanks
1124887 tn?1313758491
All calcium channel blockers can possibly cause edema. They dilate blood vessels (which is the intended effect) by relaxing the vessel walls.

As you correctly pinpointed, there are other, and more severe, causes of edema (most known is right sided heart failure), making blood pool up in the veins because the right heart chamber is unable to pump efficiently. This is as far as I know rarely associated with high blood pressure and as long as your heart is healthy, it's likely not the cause.

You could consider asking your doctor for other blood pressure medicines that don't have edema as side effect? Water pills are frequently used in my country, and they do not have this side effect. Beta blockers and antiadrenergics are also used. If you have no symptoms of heart disease, (and other causes of edema are ruled out) I would consider asking him, if the symptoms are unbearable.

Otherwise, if you can be certain that your CCB's are to blame, you may consider accepting this side effect, but again, other medications are available.
Blank
Post a Comment
To
Top Healthy Living Answerers
1236893 tn?1408490528
Blank
gymdandee
NJ
Avatar m tn
Blank
Saylor23
Barbourville, KY
463897 tn?1448485050
Blank
MH Community Mgr
Avatar m tn
Blank
tacolino
Ireland
Blank
BloodPressure Tracker
Keep track of your blood pressure
Start Tracking Now
Recent Activity
463897 tn?1448485050
Blank
MH Community Mgr commented on photo
May 25
1236893 tn?1408490528
Blank
Best Multivitamins for Men
May 24 by gymdandee
1236893 tn?1408490528
Blank
Medium-chain triglycerides
May 24 by gymdandee
High Blood Pressure / Hypertension Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Healthy Living Answerers
1236893 tn?1408490528
Blank
gymdandee
NJ
Avatar m tn
Blank
Saylor23
Barbourville, KY
463897 tn?1448485050
Blank
MH Community Mgr
Avatar m tn
Blank
tacolino
Ireland